Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 15, NWS Midland/Odessa, TX

October 14, 2018

NWS Midland/Odessa, TX issued this wind advisory at Oct 14, 2018, 3:20 PM CDT. It took effect at Oct 14, 2018, 9:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2018, 3:20 PM CDT (20:20 UTC)
In effect from
Oct 14, 2018, 9:00 PM CDT
Expired
Oct 15, 2018, 3:28 PM CDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

361 
WWUS74 KMAF 142020
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
320 PM CDT Sun Oct 14 2018

...FREEZE WATCH IS CANCELLED FOR CENTRAL LEA COUNTY...

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM 
MDT TUESDAY FOR GUADALUPE PASS...

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM MDT
MONDAY FOR THE GUADALUPE MOUNTAINS AND NORTHERN LEA COUNTY...

...WIND ADVISORY IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING
TO 11 AM CDT /10 AM MDT/ TUESDAY FOR VAN HORN AND THE HIGHWAY 54
CORRIDOR...

.A strong cold front will bring high winds and the coldest 
temperatures of the season so far to West Texas and Southeast 
New Mexico overnight.  Strong gap winds will develop through 
Guadalupe Pass and continue through Tuesday morning.  Very cold 
air will also spill in behind the front with the first light 
freeze of the season possible across northern Lea County and 
the Guadalupe Mountains tonight.

NMZ033-142130-
/O.CAN.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
Central Lea County-
Including the cities of Hobbs and Lovington
220 PM MDT Sun Oct 14 2018

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
Freeze Watch.  

Temperatures are expected to remain above freezing.

$$

TXZ258-151200-
/O.UPG.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
/O.NEW.KMAF.FZ.W.0003.181015T0300Z-181015T1700Z/
/O.EXT.KMAF.HW.W.0025.181015T0200Z-181016T1600Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
220 PM MDT Sun Oct 14 2018

...HIGH WIND WARNING NOW IN EFFECT FROM 8 PM THIS EVENING TO
10 AM MDT TUESDAY...
...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM MDT
MONDAY...

* TIMING...High Wind Warning...From 8 PM this evening to 10 AM MDT
  Tuesday.  Freeze Warning...From 9 PM this evening to 11 AM MDT
  Monday.

* Winds...Northeast 30 to 50 mph with higher gusts.
 
* TEMPERATURE...28 to 32 degrees.

* IMPACTS...People driving high-profile vehicles should strongly 
  consider postponing travel through Guadalupe Pass until the 
  winds subside.  Below freezing temperatures could harm 
  unprotected vegetation, pipes, and pets.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.  These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ027-029-151200-
/O.UPG.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
/O.NEW.KMAF.FZ.W.0003.181015T0300Z-181015T1700Z/
Guadalupe Mountains of Eddy County-Northern Lea County-
Including the cities of Queen and Tatum
220 PM MDT Sun Oct 14 2018

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM MDT
MONDAY...

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...Below freezing temperatures could harm unprotected 
  vegetation, pipes, and pets.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.  These conditions will kill crops and other
sensitive vegetation.

&&

$$

TXZ057-151200-
/O.NEW.KMAF.WI.Y.0015.181015T0200Z-181016T1600Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
320 PM CDT Sun Oct 14 2018 /220 PM MDT Sun Oct 14 2018/

...WIND ADVISORY IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING
TO 11 AM CDT /10 AM MDT/ TUESDAY...

* TIMING...From 9 PM CDT /8 PM MDT/ this evening to 11 AM CDT /10
  AM MDT/ Tuesday.

* WINDS...Northeast 25 to 35 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

&&

$$
3 follow-up statements
187 
WWUS74 KMAF 150907
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
407 AM CDT Mon Oct 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 10 AM MDT TUESDAY 
FOR GUADALUPE PASS...

...FREEZE WARNING REMAINS IN EFFECT THROUGH 11 AM MDT MONDAY FOR 
THE GUADALUPE MOUNTAINS AND NORTHERN LEA COUNTY NEW MEXICO...

...WIND ADVISORY REMAINS IN EFFECT THROUGH 11 AM CDT /10 AM MDT/ 
TUESDAY FOR VAN HORN HIGHWAY 54 CORRIDOR...

.A strong cold front will bring high winds and record breaking
cold temperatures to West Texas and Southeast New Mexico today. 
Strong gap winds in the Guadalupe Mountains will also continue 
through Tuesday morning. The first light freeze of the season is 
expected this morning across northern Lea County New Mexico and 
the Guadalupe Mountains.

TXZ258-152000-
/O.CON.KMAF.FZ.W.0003.000000T0000Z-181015T1700Z/
/O.CON.KMAF.HW.W.0025.000000T0000Z-181016T1600Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
307 AM MDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM MDT THIS
MORNING...

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT TUESDAY...

* TIMING...High Wind Warning...Through 10 AM MDT Tuesday. Freeze
  Warning...Through 11 AM MDT Monday. 

* Winds...Northeast 30 to 50 mph with higher gusts.

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...People driving high-profile vehicles should strongly 
  consider postponing travel through Guadalupe Pass until the 
  winds subside. Below freezing temperatures could harm 
  unprotected vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.  These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ027-029-151700-
/O.CON.KMAF.FZ.W.0003.000000T0000Z-181015T1700Z/
Guadalupe Mountains of Eddy County-Northern Lea County-
Including the cities of Queen and Tatum
307 AM MDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM MDT THIS
MORNING...

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...Below freezing temperatures could harm unprotected 
  vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.  These conditions will kill crops and other
sensitive vegetation.

&&

$$

TXZ057-152000-
/O.CON.KMAF.WI.Y.0015.000000T0000Z-181016T1600Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
407 AM CDT Mon Oct 15 2018 /307 AM MDT Mon Oct 15 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM MDT/
TUESDAY...

* TIMING...Through 11 AM CDT /10 AM MDT/ Tuesday.
  
* WINDS...Northeast 25 to 35 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

&&

$$
466 
WWUS74 KMAF 151717
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1217 PM CDT Mon Oct 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 10 AM MDT TUESDAY
FOR GUADALUPE PASS...

...WIND ADVISORY REMAINS IN EFFECT THROUGH 11 AM CDT /10 AM MDT/ 
TUESDAY FOR VAN HORN HIGHWAY 54 CORRIDOR...

.Strong winds will persist in Guadalupe Pass, with slightly lesser
winds across the delaware Mountains in Culberson county. These
winds are expected to last through the afternoon and tonight 
before subsiding.

TXZ258-160130-
/O.EXP.KMAF.FZ.W.0003.000000T0000Z-181015T1700Z/
/O.CON.KMAF.HW.W.0025.000000T0000Z-181016T1600Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1117 AM MDT Mon Oct 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT TUESDAY...
...FREEZE WARNING HAS EXPIRED...

* TIMING...High Wind Warning...Through 10 AM MDT Tuesday. 

* Winds...Northeast 30 to 50 mph with higher gusts.

* IMPACTS...People driving high-profile vehicles should strongly
  consider postponing travel through Guadalupe Pass until the
  winds subside. Below freezing temperatures could harm
  unprotected vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ027-029-151830-
/O.EXP.KMAF.FZ.W.0003.000000T0000Z-181015T1700Z/
Guadalupe Mountains of Eddy County-Northern Lea County-
Including the cities of Queen and Tatum
1117 AM MDT Mon Oct 15 2018

...FREEZE WARNING HAS EXPIRED...

Although temperatures will likely remain below freezing in the
higher elevations of the Guadalupe Mountains, the Freeze Warning
has been allowed to expire. 

$$

TXZ057-160130-
/O.CON.KMAF.WI.Y.0015.000000T0000Z-181016T1600Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
1217 PM CDT Mon Oct 15 2018 /1117 AM MDT Mon Oct 15 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM MDT/
TUESDAY...

* TIMING...Through 11 AM CDT /10 AM MDT/ Tuesday.

* WINDS...Northeast 25 to 35 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.  Winds
this strong can make driving difficult, especially for high
profile vehicles.  Use extra caution.

&&

$$
684 
WWUS74 KMAF 152028
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
328 PM CDT Mon Oct 15 2018

...WIND ADVISORY IS CANCELLED FOR VAN HORN AND THE HIGHWAY 54
CORRIDOR...

...FREEZE WARNING IN EFFECT UNTIL NOON CDT TUESDAY FOR THE DAVIS
AND APACHE MOUNTAINS...

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM MDT TUESDAY FOR
GUADALUPE PASS...

.The first widespread light freeze of fall is expected in the
Davis and Apache Mountains overnight. Strong winds will persist
through Guadalupe Pass overnight.

TXZ057-152130-
/O.CAN.KMAF.WI.Y.0015.000000T0000Z-181016T1600Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
328 PM CDT Mon Oct 15 2018 /228 PM MDT Mon Oct 15 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
Wind Advisory. 

Winds have fallen below advisory criteria.

$$

TXZ074-161700-
/O.NEW.KMAF.FZ.W.0004.181015T2100Z-181016T1700Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
328 PM CDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT UNTIL NOON CDT TUESDAY...

The National Weather Service in Midland/Odessa has issued a
Freeze Warning, which is in effect until noon CDT Tuesday. 

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...Below freezing temperatures could harm unprotected 
  vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TXZ258-161300-
/O.EXT.KMAF.HW.W.0025.000000T0000Z-181016T1300Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
228 PM MDT Mon Oct 15 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 AM MDT TUESDAY...

* TIMING...Until 7 AM MDT Tuesday.

* Winds...Northeast 35 to 45 mph.

* IMPACTS...People driving high-profile vehicles should strongly 
  consider postponing travel through Guadalupe Pass until the 
  winds subside. Below freezing temperatures could harm 
  unprotected vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:04 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 14, 3:04 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
304 PM CDT Sun Oct 14 2018

.DISCUSSION...

Area radars show the cold front slowing up around 40 miles north of
KMAF.  The NAM had pegged fropa at KMAF at around 22Z, but if trends
continue, it'll be sooner than that.  To the west, WV imagery shows
a trough moving thru NM, which will intersect the front later this
afternoon and initiate convection.  Best instabilities lie
along/east of a weak dryline set up over the ern zones.  Front will
undercut the storms, especially after dark as it surges south.  Temp
profiles still suggest the Guadalupes and nrn Lea County will see
their first freeze, and we'll upgrade the Freeze Watch to a Warning
there.  High gap winds thru KGDP look likely, as well, although MOS
is naturally a bit too robust.  Winds across the rest of the CWA
look to remain under advisory level attm, except for Van Horn/Hwy 54
Corridor, which could see advisory winds on the ridgetops.

Main concern over the next couple of days will be winter precip.
Forecast soundings are almost unanimous in developing FZRA over the
Guadalupes/Davis', beginning late Mon afternoon and continuing thru
at least Tue.  Fortunately, we're starting this event w/warm soil
temps, and accumulations look to be well blo advisory criteria.

Overnight, another upstream trough approaching the Four Corners will
dig into the SW CONUS, and cut off over SoCal/AZ by 00Z Tue.  From
there, it will slowly move back up to the Four Corners by 06Z Fri.
This will open a window in SW flow aloft for good chances of -SHRA
every day into the extended.  Temps look to warm enough to rule out
winter precip by midweek, but nevertheless should remain well blo
normal. Fall has arrived.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     38  44  37  46 /  40  50  60  60
Carlsbad                       40  45  38  47 /  10  20  30  40
Dryden                         45  50  41  50 /  60  60  70  70
Fort Stockton                  40  46  37  46 /  50  50  50  50
Guadalupe Pass                 31  41  29  41 /  10  20  30  40
Hobbs                          35  43  35  46 /  20  30  30  40
Marfa                          39  45  34  45 /  20  40  40  40
Midland Intl Airport           39  44  38  46 /  40  40  50  50
Odessa                         37  44  37  47 /  40  40  50  50
Wink                           42  48  40  49 /  30  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Warning from 9 PM this evening to 11 AM MDT Monday for
     Guadalupe Mountains of Eddy County-Northern Lea County.

TX...Freeze Warning from 9 PM this evening to 11 AM MDT Monday for
     Guadalupe Mountains.

     High Wind Warning from 8 PM this evening to 10 AM MDT Tuesday
     for Guadalupe Mountains.

     Wind Advisory from 9 PM CDT /8 PM MDT/ this evening to 11 AM CDT
     /10 AM MDT/ Tuesday for Van Horn and Highway 54 Corridor.

&&

29/44
Hazardous weather outlook, Oct 14, 2:43 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
243 PM CDT Sun Oct 14 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
243 PM CDT Sun Oct 14 2018 /143 PM MDT Sun Oct 14 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High winds are expected through the Guadalupe Pass tonight where a
High Wind Warning is in effect. Strong winds are also possible across
the Van Horn Corridor tonight.

The first freeze of the season is expected over northern Lea County
and the Guadalupe Mountains tonight. Protect sensitive plants, pipes,
and pets.

Light freezing rain and sleet is possible tonight over northern Lea
County and the Guadalupe and Davis Mountains. Little to no
accumulation is expected.

Showers and a few thunderstorms are possible tonight especially for
the Southern Permian Basin and Lower Trans Pecos... locally heavy
rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The strong wind will continue across the Van Horn Corridor and
Guadalupe Pass through Tuesday morning.

Light freezing rain and sleet is again possible Monday night over
northern Lea County and the Guadalupe and Davis Mountains. Little to
no accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:27 AM CDTHigh Wind WarningMAF47 hr
Oct 14, 3:20 PM CDTFreeze WarningMAF21 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.